PrevNext

Health special: Why self medication is harmful

From headaches to bodyaches, most of us pop in pills to maintain our bodies and lives, glitch-free. As per a Mumbai-based doctor, 20% to 40% of his patients result from complications due to self medication. the guide finds out if that tiny pill bodes health, after all

Is it all in the mind?
The psychology behind the popping
Dr Seema Hingorany, shares, “I see that self-medication trend is becoming rampant everywhere. For small illnesses and some very inconsequential ones people are medicating themselves. The hidden symptoms which many of them cannot perceive is heightened anxiety and a negative belief that they can’t fall sick.

So in the process to get alright soon, self  medication is the only path they see.” Another observation one makes is people’s threshold to bear pain has considerably gone down. A strong ability to endure is just not present. Some have obsession with medication itself. They feel that’s the only respite from the symptoms, but the opposite is true. Knowing the root cause is very important than anything else in many cases.

Body

Telltale sings
>> Stocking up too much medication in advance.
>> Spending time online and reading too much about various disorders and the medication that needs to be taken.
>> Running to doctors for simple things like headache and bodyache, often.
>> Getting anxious even with a running nose.
>> Taking medication everyday but sometimes, giving excuses to your own self that you need it, anyhow.

Treatment
If your doctor gives you a clear assessment that you have no physiological symptom and it’s more psychological, it’s mandatory then to seek help. Understanding that probably it’s just anxiety disorder and needs to be treated will help. Avoid storing unnecessary medication, that too in large quantities. Ensure that while self-medicating, you pause and reflect on why are you taking it, and do you really need it, by doing this you will generate self-awareness. Information courtesy: Dr Seema Hingorany, clinical psychologist and psychotherapist.

Natural remedies to help
Arthritis: 100 ml raw potato juice every morning on an empty stomach. 1 tsp black sesame seeds at breakfast. Green gram soup at lunch. 1 tsp methi sprouts at bedtime.
Depression: 1 ripened banana in the morning, 1 tsp chironji seeds at breakfast; Walnuts,  dates, pumpkin seeds as snack foods, Cardamom tea.

Hyperacidity: 5 soaked black raisins in the morning,
100 ml kokum sherbet after meals, White pumpkin, beet & carrot juice mid morning,
Hypertension: Coriander, mint, parsley, celery, garlic & lemon juice every morning, Drink 2l of water with 2 stalks of celery during the day, chew on 8 methi seeds, 1 tbsp flax seeds at bedtime.

Insomnia: Use a sturdy mattress and fresh sheets, avoid coffee and alcohol, maintain a sleep schedule. Make a paste of 2 tsp khuskhus, 5 black raisins, 5 strands of kesar and a pinch of grated nutmeg and eat this an hour or two before bedtime.
Information courtesy: Charmaine D’Souza,  nutritionist and nautropath.

Naturally right
Let it heal by itself
Dr Charmaine D’Souza, naturopath, shares, “Our body has the amazing ability to heal itself. In order to do so, our immune system has to be able to fight disease. If we pop a pill at the least sign of an ailment, we are suppressing our immune system and not allowing it to function properly. Having said that, it does not mean that you should stop the medications prescribed by your doctor. He reckons your health condition needs allopathic medication and thus, prescribes the drugs.”

Naturally right

Definition
Self medication is a behavioural disorder in which an individual uses a drug to self treat an undiagnosed/unmanaged physical or psychological ailment. The incidence of self medication varies from 20% to 40%.The misuse is higher for anti depressants, sedatives, and narcotic drugs.

Most common drugs
>> Antibiotics
>> Pain killers
>> Analgesics
>> Anti pyretics
>> Fever medication
>> Antacids
>> Sedatives
>> Anti depressants

Ill-effects
>> Incorrect self diagnosis
>> Delay in seeking medical advice
>> Adverse drug reaction
>> Incorrect dosage
>> Wrong drug choice
>> Resulting in a severe disease
>> Risk of dependence

Watch out for an overdose of these common medications
Paracetamol: A so-called safe medicine can damage the liver if consumed and in toxic doses can become fatal.
Digoxin: Usually perceived as a good drug, is used for patients that have suffered a heart failure. If the drug level goes up into the toxic range, it becomes fatal. Otherwise, it has a very narrow therapeutic range. Vitamin B supplements: are harmful when taken excessively. They can cause Hypervitaminosis. Most people also take B12 injections in excess. This can cause diarrhoea, edema and an increase risk of clots.
Vitamin E supplements: When taken for years together, it’s toxicity is likely to cause nausea, abdomen cramps, headaches, bruising and bleeding. There is an increased risk of hemorrhagic stele as well.
Analgesics/pain killers: Like ibuprofen, diclofenac, aspirin are commonly misused by patients for arthritis, joint pains, and backaches on a long-term basis. Side effects can be gastritis (swelling of stomach lining), peptic ulcers, bleeding, and anaemia. It can also cause strokes in patients with high blood pressure.
Sedatives/hypnotics/sleeping pills: People tend to continue sleeping tablets on long-term basis without consulting doctors. What happens is that they develop tolerance and tend to increase the dosage thus, increasing the side effects. Some of the common ones are forgetfulness, speech disturbance, gait unsteadiness, hand-eye co-ordination, irritability, and fatigue. The elderly especially tend to fall leading to serious fractures.
Antacids: Omeprazole and pantoprazole can cause skin reactions, sores on lips, blisters, cloudy urine, muscle pains, bruising, diarrhoea, and vitamin B12 deficiency.
Anti-depressants: Patients tend to overdose themselves with an increase in the number of tablets per day because they feel good and positive. A lot of depressed patients tend to commit suicide by taking large doses. Information courtesy: Dr Anil G Ballani, MD Consultant Physician at Hinduja and Lilavati Hospitals.

You May Like

MORE FROM JAGRAN

0 Comments

    Leave a Reply